Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Zomglawlz

Pots Confirmed But Doc Wants Another Test.... Confused

Recommended Posts

I'm new to the boards and have been trying to read and learn. I recently had a tilt test and got the results back the other day. I'm a little confused though and hoping some of you more experienced can give me info.

I'm a 36 year old male. 5'9" 140lbs, recovering from TBI residuals for the last year.

When I did my test, I did the test where you blow in the tube real slow a few times, then the valsalva test, then the tilt test. This first two apparently didn't show much. But, I was positive on the tilt. I started with a HR of 100 bpm and immediately raised to135 bpm, then 148 bpm at 3 minutes, and pretty much stayed between 130-145 until the 10 minute mark. I did not show a drop in BP so I guess I do not have OH.

I take a whole slew of medications. My Nuero recently added propanalol for my migraines, however I stopped this med 4 days before testing.

When my Nuero was reviewing the results with me, he called his colleague, who is supposedly a nationally recognized autonomic expert that works across the street at NIH to see if he would be interested in reviewing or treating me. Well, I guess they talked a bit, and decided that since I take Effexor and Lexapro I should repeat the test after coming off these meds. I am already titration down slowly since I was on max doses of both, but need to switch to another med that is more Fibro friendly.

So, my question is, how much could Effexor and Lexapro effect a tilt test? Prior to being out on any of my current meds I was experiencing many of the same symptoms and sporadic tachycardia and chest pains.

I know it's a long post. But, I appreciate your experienced replies since this is all new to me.

Share this post


Link to post
Share on other sites

Hi, welcome and thank you for your service! I'm sorry for all you've suffered as a result of your service on behalf of us.

I am guessing that they would suggest you stop the effexor and lexapro as they are both meds that affect the same neurotransmitters (e.g. norepinephrine, epinephrine, seratonin, etc) that are involved with dysautonomia. By stopping them they may get a better picture of what's really going on. I have had all my tests while on my meds and have always wondered how they would differ if I was off them but none of my specialists wanted to do it that way. Maybe you can let us know how much your results differ when you have the repeat tests off the meds if you would be so kind?

Glad you found us and hope we can be of some assistance or support to you.

hugs!

Share this post


Link to post
Share on other sites

I agree with Chaos! These drugs are actually used to treat some people's dysautonomia, so being tested while on them likely altered the results of the test. It wouldn't be surprising to hear that you had even more information come out of a second test off of these drugs.

And, welcome, and thank you for your service and sacrifice.

Share this post


Link to post
Share on other sites

Thanks for the replies.

So it's possible my meds might be hiding more of a problem rather than being the cause of the positive test results?

I was also wondering if there would be any benefit for me in attempting any self treatment. Right now, I'm back on my propranolol LA 80mg twice a day, but that is for my migraines. Would compression socks or anything like that benefit me if I didn't show signs of orthostatic hypotension? I'm just wanting to feel better. Right now, docs are just in standby while I slowly titrate off the Effexor, which will take a while because of my high dose and the major withdrawal effects.

Again, thanks for the replies.

Share this post


Link to post
Share on other sites

I would verify with the docs that compression socks are OK for given your complicated issues. But, that said, I don't have hypotension but use compression socks to help alleviate the blood pooling that I have in my lower extremities which helps lower my heart rate. I also salt load because I am perpetually dehydrated. Another option that you could talk to the docs about.

Share this post


Link to post
Share on other sites

Looks like from your signature that you have peripheral neuropathy so there may be some pooling going on. Do you see discoloration or swelling in your legs when you're upright? I personally don't get that often and generally haven't found compression stockings to be much help. However, I think I tend to pool more in my abdomen and do get some help from wearing compression garments over that area (like under armor or something along those lines).

Were you by any chance a pilot and might have a G-suit? Some people have found those to be helpful. Again it's something you should check with your doc since you have so many issues going on.

As far as the meds hiding vs exacerbating a problem...probably hard to say. Since they are dealing with the same neurotransmitters that are controlling these other issues like HR, BP etc,it may be having some effect. Like Katy said, they are meds that are frequently used to treat POTS symptoms. On the other hand, with everyone being so different and people processing the meds differently thru their livers etc, it's almost impossible to say how they will affect any one individual I think.

Not related but in a similar vein I read an article recently about how they found an old style anti-depressant works to treat lung cancer better than the newest cancer drug. So it's really hard to know exactly what all these meds are doing in our bodies until you stop them and re-test without them.

Share this post


Link to post
Share on other sites

Ok so here's my update. I came off my Effexor and Lexipro. I went a few days without my propranolol and tramadol as well for a clean re-test.

I completed my retest today. No official results, but the tech reviewed my previous test to the new one and they are pretty similar.

I have I high resting heart rate around 100 for both tests. The valsalva test and deep breathing tests were the same, neither showed a major drop in BP. And on the tilt, my original test I went +38bpm on tilt and the new test I went +31bpm. So, officially the tilt is still positive for POTS. He told me my BP drops, but not by much. So no OH.

The main difference between the two tests though was on my BP. I had a normal range BP for the first test, but since being off my meds, the past few days my BP has been high. Throughout the entire test today my BP was 140+/90+. That was for over 3 hours. From my original vitals at check after sitting for 20 minutes, through the 2 hours of tests that included the sweat test, valsalva, deep breathing, and tilt.

No idea why my BP is suddenly so high.

On the bright side. I'm very glad it's over. Coming off the meds was rough. I felt worse and worse every day. The tilt today was definately worse symptom wise than the last one. But, now I can start on Cymbalta which I'm really hoping will be better for my pain. And I can get back on my other meds. So hopefully I won't feel as crappy!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...